Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Topeka, KS

April 9, 20107 counties in Kansas

NWS Topeka, KS issued this red flag warning at Apr 9, 2010, 11:23 AM CDT for 7 counties in Kansas. It took effect at Apr 9, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2010, 11:23 AM CDT (16:23 UTC)
In effect from
Apr 9, 2010, 1:00 PM CDT
Expired
Apr 9, 2010, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WWUS83 KTOP 091623
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1123 AM CDT FRI APR 9 2010

...A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

.DRY CONDITIONS WITH RELATIVE HUMIDITY VALUES FROM 15 TO 20
PERCENT WILL COUPLE WITH WINDS OF 15 TO 25 MPH GUSTING TO 30 MPH
OR GREATER THIS AFTERNOON. THESE CONDITIONS WILL BE SUPPORTIVE OF
RAPID AND DANGEROUS FIRE BEHAVIOR AND GROWTH CHARACTERISTICS THIS
AFTERNOON.

KSZ022-023-035>038-054-100000-
/O.NEW.KTOP.FW.W.0002.100409T1800Z-100410T0000Z/
RILEY-POTTAWATOMIE-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
1123 AM CDT FRI APR 9 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...22...23...35...36...37...38...54

DRY CONDITIONS WITH RELATIVE HUMIDITY VALUES FROM 15 TO 20
PERCENT WILL COUPLE WITH WINDS OF 15 TO 25 MPH GUSTING TO 30 MPH
OR GREATER THIS AFTERNOON. THESE CONDITIONS WILL BE SUPPORTIVE OF
RAPID AND DANGEROUS FIRE BEHAVIOR AND GROWTH CHARACTERISTICS THIS
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
486 
WWUS83 KTOP 100002
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT FRI APR 9 2010


KSZ022-023-035>038-054-100115-
/O.EXP.KTOP.FW.W.0002.000000T0000Z-100410T0000Z/
RILEY-POTTAWATOMIE-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
702 PM CDT FRI APR 9 2010

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...22...23...35...36...37...38...54

RELATIVE HUMIDITIES ARE EXPECTED TO CONTINUE TO SLOWLY INCREASE...AS
WINDS SLOWLY DECREASE IN THE EVENING HOURS. THEREFORE THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 6:27 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 9, 6:27 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
627 AM CDT FRI APR 9 2010

.UPDATE...

UPDATED FOR 12Z AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. LIGHT/CALM WINDS WILL
BECOME SOUTHERLY SHORTLY AFTER SUNRISE. EXPECT WINDS TO INCREASE
TO AOA 12KTS WITH HIGHER GUSTS BY 16Z AT TAF SITES...CONTINUING
THROUGH THE AFTERNOON HOURS...BEFORE SLIGHTLY DECREASING AROUND
SUNSET. MOSTLY CLEAR SKIES WILL PREVAIL THROUGH THE PERIOD. BLAIR

&&

.PREV DISCUSSION... /ISSUED 238 AM CDT FRI APR 9 2010/

DISCUSSION...
07Z WATER VAPOR SHOWS A COUPLE WAVES OVER THE CONUS. THE FIRST A
CLOSED LOW MOVING ACROSS THE GREAT LAKES WITH A SHORTWAVE ROTATING
THROUGH THE BASE ACROSS THE SOUTHEAST. A SECOND WAVE WAS MOVING OVER
THE NORTHERN ROCKIES INTO THE CANADIAN PLAINS WITHIN THE NORTHERN
STREAM. SFC OBS SHOWED A WEAK TROUGH OVER THE HIGH PLAINS WITH A
BROAD SFC RIDGE OVER THE SOUTHERN PLAINS AND MIDDLE MO RIVER VALLEY.

FOR TODAY THROUGH THE WEEKEND...THE MAIN CONCERN IS WITH A WEAK SFC
FRONT...ASSOCIATED WITH THE NORTHERN STREAM WAVE...PROGGED TO MOVE
INTO NORTH CENTRAL KS BY SAT. THE NAM APPEARS TO BE THE MOST
AGGRESSIVE IN PUSHING THE BOUNDARY INTO THE FORECAST AREA. FORECAST
SOUNDINGS INDICATE A MID LEVEL CAP WILL HOLD THROUGH TONIGHT AND
SATURDAY. HOWEVER THERE IS STRONG THETA-A AND WARM AIR ADVECTION
OVERNIGHT SATURDAY NIGHT ALONG THE BOUNDARY WITH 850 MOISTURE
INCREASING THROUGH THE NIGHT. THIS RAISES THE POSSIBILITY FOR SOME
ELEVATED CONVECTION...AND MID LEVEL LAPSE RATES ARE STEEP ENOUGH FOR
SOME ELEVATED INSTABILITY. HOWEVER WITH NO STRONG DYNAMICAL FORCING
THERE HAS TO BE SOMETHING ELSE LIFT THE PARCEL THROUGH THE MID LEVEL
CAP. CONVERGENCE ALONG THE BOUNDARY MAY BE ONE WAY THIS
HAPPENS...HOWEVER 850 WINDS ARE EXPECTED TO BE VEERED TO THE
SOUTHWEST. HAVE MAINTAINED A DRY FORECAST THROUGH THE WEEKEND
THINKING CONVERGENCE ALONG THE BOUNDARY WILL BE MINIMAL DUE TO THE
VEERED LOW LEVEL JET AND THE MID LEVEL INVERSION WILL HOLD. THE WAA
PATTERN CONTINUES FOR SUNDAY NIGHT WHEN BOTH THE GFS AND NAM DEVELOP
CONVECTION. HOWEVER THIS LOOKS TO BE JUST NORTHEAST OF THE AREA AS
THE SFC FRONT RETREATS NORTH. WITH MOST MODELS ONLY BRINGING THE
FRONT INTO FAR NORTHERN KS...HAVE LEFT POPS OUT OF THE FORECAST FOR
SUNDAY NIGHT THINKING THE BETTER ISENTROPIC LIFT WITH BE NORTHEAST
OF THE AREA.

THE WAA AND FULL SUNSHINE SHOULD LIFT HIGHS TODAY INTO THE LOWER AND
MID 70S WHILE MIXING DRYER AIR INTO THE BOUNDARY LAYER KEEPS
AFTERNOON DEWPOINTS IN THE LOWER TO MID 30S. THIS SHOULD KEEP RH
VALUES IN THE 20-30 PERCENT RANGE...HAVING IMPLICATIONS ON FIRE
WEATHER. SEE THE FWFTOP FOR THE LATEST FIRE WEATHER FORECAST. THE
MILD TEMPS SHOULD CONTINUE THROUGH THE WEEKEND AS 850 TEMPS REMAIN
IN THE 10-12C RANGE WITH GOOD MIXING. DID ADJUST HIGHS FOR SUNDAY
DOWN A FEW DEGREES ESPECIALLY ACROSS THE NORTH WITH THE WEAK
BOUNDARY LIFTING BACK NORTH LIKELY LIMITING HOW DEEP THE BOUNDARY
LAYER MIXES.

FOR NEXT WEEK MODELS SHOW A WAVE LIFTING OUT OF THE ROCKIES BY MID
WEEK. HOWEVER THE WAVE APPEARS TO PASS TO THE NORTHWEST OF THE
FORECAST AREA. THIS WOULD SUGGEST THAT MAYBE SOME CONVECTION OFF THE
HIGH PLAINS COULD MOVE INTO NORTH CENTRAL KS. POPS ACROSS EASTERN KS
MAY BE A LITTLE OVERDONE. HAVE NOT MADE ANY CHANGES TO THE FORECAST
AND WILL LET THE NEXT SHIFT TAKE A LOOK AT THE 12Z GUIDANCE TO SEE
IF THIS TREND CONTINUES.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 9, 5:00 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT FRI APR 9 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-101000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT FRI APR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH AND
EXTREME CATEGORY ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS THIS AFTERNOON. OUTDOOR BURNING SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE AREA FOR
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.